Alert archive / New York / High Wind Watches in 2020
High Wind Watch 2, NWS Buffalo, NY
NWS Buffalo, NY issued this high wind watch at Mar 18, 2020, 11:58 AM EDT for 6 counties in New York. It took effect at Mar 20, 2020, 6:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 18, 2020, 11:58 AM EDT (15:58 UTC)
- In effect from
- Mar 20, 2020, 6:00 AM EDT
- Expired
- Mar 20, 2020, 1:59 AM EDT
- In force
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY, Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683 WWUS71 KBUF 181558 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1158 AM EDT Wed Mar 18 2020 NYZ001>003-010-011-019-085-190000- /O.NEW.KBUF.HW.A.0002.200320T1000Z-200320T2200Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua- Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Jamestown, Orchard Park, and Springville 1158 AM EDT Wed Mar 18 2020 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Niagara, Orleans, Monroe, Erie, Genesee, and Chautauqua counties. * WHEN...From Friday morning through Friday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ RSH
5 follow-up statements
133 WWUS71 KBUF 182315 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 715 PM EDT Wed Mar 18 2020 NYZ001>003-010-011-019-085-190930- /O.CON.KBUF.HW.A.0002.200320T1000Z-200320T2200Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua- Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Jamestown, Orchard Park, and Springville 715 PM EDT Wed Mar 18 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Niagara, Orleans, Monroe, Erie, Genesee, and Chautauqua counties. * WHEN...From Friday morning through Friday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Apffel
459 WWUS71 KBUF 190818 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 418 AM EDT Thu Mar 19 2020 NYZ001>003-010-011-019-085-191630- /O.CON.KBUF.HW.A.0002.200320T1000Z-200320T2200Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua- Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Jamestown, Orchard Park, and Springville 418 AM EDT Thu Mar 19 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph possible. * WHERE...Niagara, Orleans, Monroe, Erie, Genesee, and Chautauqua counties. * WHEN...From Friday morning through late Friday afternoon. * IMPACTS...Damaging winds could blow down some trees and power lines. Scattered power outages are possible. Strong wind gusts may damage tents and temporary outdoor structures. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Hitchcock
486 WWUS71 KBUF 191427 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1027 AM EDT Thu Mar 19 2020 NYZ001>003-010-011-019-085-192230- /O.CON.KBUF.HW.A.0002.200320T1000Z-200320T2200Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua- Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Jamestown, Orchard Park, and Springville 1027 AM EDT Thu Mar 19 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph possible. * WHERE...Niagara, Orleans, Monroe, Erie, Genesee, and Chautauqua counties. * WHEN...From Friday morning through Friday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Scattered power outages are possible. Strong wind gusts may damage tents and temporary outdoor structures. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ RSH
631 WWUS71 KBUF 192151 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 551 PM EDT Thu Mar 19 2020 NYZ001>003-010-011-019-085-200600- /O.CON.KBUF.HW.A.0002.200320T1000Z-200320T2200Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua- Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Jamestown, Orchard Park, and Springville 551 PM EDT Thu Mar 19 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Niagara, Orleans, Monroe, Erie, Genesee, and Chautauqua counties. * WHEN...From Friday morning through Friday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ TMA
595 WWUS71 KBUF 200559 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 159 AM EDT Fri Mar 20 2020 NYZ001>003-010-011-019-085-201400- /O.UPG.KBUF.HW.A.0002.200320T1000Z-200320T2200Z/ /O.NEW.KBUF.HW.W.0002.200320T1400Z-200320T2100Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua- Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Jamestown, Orchard Park, and Springville 159 AM EDT Fri Mar 20 2020 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EDT THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts of up to 60 mph expected. * WHERE...Niagara, Orleans, Monroe, Erie, Genesee, and Chautauqua counties. * WHEN...From 10 AM this morning to 5 PM EDT this afternoon. * IMPACTS...Damaging winds will blow down some trees and power lines. Strong winds may damage tents and temporary outdoor structures. Scattered power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NYZ012-020-201400- /O.NEW.KBUF.HW.W.0002.200320T1400Z-200320T2100Z/ Wyoming-Cattaraugus- Including the cities of Warsaw and Olean 159 AM EDT Fri Mar 20 2020 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EDT THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Wyoming and Cattaraugus counties. * WHEN...From 10 AM this morning to 5 PM EDT this afternoon. * IMPACTS...Damaging winds will blow down some trees and power lines. Strong winds may damage tents and temporary outdoor structures. Scattered power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NYZ013-014-021-201400- /O.NEW.KBUF.WI.Y.0005.200320T1400Z-200320T2100Z/ Livingston-Ontario-Allegany- Including the cities of Geneseo, Canandaigua, and Wellsville 159 AM EDT Fri Mar 20 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EDT THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Livingston, Ontario, and Allegany counties. * WHEN...From 10 AM this morning to 5 PM EDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. A few tree limbs could be blown down, resulting in isolated power outages. Travel in high profile vehicles may be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NYZ004>008-201400- /O.NEW.KBUF.WI.Y.0005.200320T1700Z-200321T0000Z/ Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Including the cities of Newark, Fair Haven, Oswego, Watertown, and Lowville 159 AM EDT Fri Mar 20 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Wayne, Northern Cayuga, Oswego, Jefferson, and Lewis counties. * WHEN...From 1 PM this afternoon to 8 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few tree limbs could be blown down, resulting in isolated power outages. Travel in high profile vehicles may be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hitchcock
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this high wind watch went out at Mar 18, 8:55 AM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Mar 18, 8:55 AM EDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 855 AM EDT Wed Mar 18 2020 .SYNOPSIS... High pressure will drift across the area today and provide us with a period of fair dry weather, before widespread rain arrives tonight into Thursday. A large storm system passing to our west will then support even more unsettled weather Thursday night and Friday with another round of widespread rain along with gusty winds and possibly some thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... Area of high pressure over eastern New York this morning will exit across New England during the midday and afternoon. The departing high will make way for a robust mid level shortwave that is currently producing widespread showers and thunderstorms over the Mid West. Thus...while we can anticipate plenty of bright sunshine this morning...high and mid level clouds will increase and thicken during the midday and afternoon. The upstream shortwave and attendant jet streak will eject across the Lower Great Lakes tonight. Vigorous low level moisture/theta-e surge into the region will yield widespread rain by early this evening in association with warm frontal push into western New York. Rainfall amounts are forecast to range from a tenth of an inch across the Thousand Islands region to perhaps as much as three quarters of an inch across the Southern Tier. It may be cold enough aloft to allow some of the rain to fall as wet snow across parts of the North Country. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... ...Damaging Wind Threat on Friday... Brief break from the action will occur on Thursday as the first wave of low pressure departs to our east. Any lingering showers across our far western counties will likely end by about mid-morning. Otherwise, dry weather will return for a vast majority of the day as surface high pressure quickly races in from the west. In terms of temperatures, highs across Western NY and the Finger Lakes region will generally be found in the upper 50s to low 60s. Readings will be a bit cooler east of Lake Ontario with upper 40s across high terrain to the lower 50s. Well, that's it for the dry weather. Several waves of low pressure will quickly track out of the central Midwest and then consolidate over the Upper Great Lakes Thursday night. Meanwhile, its attendant warm front will then push in bringing a soaking rain to the region. This will all be support by an intensifying LLJ working across the eastern Great Lakes. Speaking of which, despite H925 winds ramping up to +50 knots overnight the strongest winds will likely remain aloft. Although, it won't be out of the question with such a potent LLJ overhead that we could see some gusts in the neighborhood of 40 to 45 mph. In terms of rainfall amounts, area basins can anticipate between a half up to three quarters of an inch. The consolidated surface low will then deepen as it steams northeast into Ontario and then heads off into Quebec Friday afternoon. The pressure gradient will then tighten behind it ahead of a potent cold front, with the flow becoming southwesterly. Look for rainfall to taper off by mid Friday morning, but then will again be followed by more showers with the cold front which sweeps across the region by Friday afternoon. While most guidance shows limited instability, forcing along the front and some shear may again support a few more thunderstorms which may produce gusty winds. Given the presence of a 55 to 60 knot low level jet...there will be an increased risk that any convection could transport these winds to the surface. In fact... SPC has placed most of New York state in a marginal risk for severe weather. Outside of the convection...there is an increasing threat for synoptically supported high winds. The 55 to 60 knot low level jet will persist in the cold advection in the wake of the front...and given strong mixing as supported by deep subsidence and at least partial clearing...the majority of these winds could mix to the sfc. The area most likely to receive the strong to potentially damaging winds would include the typical high wind corridor from Lake Erie and the IAG Frontier to Rochester and likely Jefferson county. Will re-evaluate 12z guidance to see if a high wind watch is warranted. For now it will be highlighted in the HWO. Now, if your look for spring like warmth look no further than Friday. Highs on Friday will likely peak in most places in the high 60s, with the lower Genesee Valley and western Finger Lakes likely top out around 70 degrees before the cold front moves through. In the wake of the cold front, temperatures plummet Friday night with H850T falling to around -14c by daybreak Saturday. While there could be some lake response, there won't be much synoptic moisture behind the front. So it appears right now that any response will be limited with little in the way of accumulations at this point. Lows by daybreak Saturday will be found in the 20s areawide. && .LONG TERM /SATURDAY THROUGH TUESDAY/... A broad area of Canadian high pressure will make its way across the central Great Lakes Saturday and Sunday allowing for a sunny and dry weekend. Temperatures look to remain below average throughout the weekend as the area remains under general north/northwesterly flow. Daytime highs rise to the low 30s Saturday and mid to upper 30s Sunday. Saturday night appear be the chilliest temperatures of the period with the vicinity of the high pressure overhead keeping skies clear and winds calm. The region of high pressure will push off into the Atlantic Sunday night and Monday, veering winds from northerly to southeasterly which will encourage the return of moisture for the start of the work week. Kept slight chances for precipitation Monday night through Tuesday as a low pressure system rides up along the east coast, while this provides some mechanism for the increasing low level moisture, confidence is low as the model guidances are in disagreement with placement and timing. We'll have to keep an eye on it as time progresses. && .AVIATION /13Z WEDNESDAY THROUGH SUNDAY/... High pressure centered over eastern New York this morning will exit across New England during the midday and afternoon. This will continue to allow for fair VFR weather across the region today...although high and mid level clouds will thicken as we work through the afternoon. A robust disturbance producing widespread showers and thunderstorms over the Mid West this morning will track directly across our region tonight. This will lead to a significant deterioration in flying conditions...with increasingly widespread rain. Cigs will progressively lower to MVFR levels from west to east during the first half of the night...with IFR cigs likely for at least the Srn Tier and portions of the Finger Lakes region late tonight and Thursday morning. Outlook... Thursday...MVFR to IFR cigs early improving to VFR. Thursday night...Conditions again deteriorating to MVFR to IFR in rain. LLWS possible. Friday...IFR to MVFR in widespread showers and possible thunderstorms. Strong sfc winds will be likely. Saturday and Sunday...VFR. && .MARINE... A weak sfc pressure gradient will remain in place across the Lower Great lakes this morning...as high pressure will exit across New England. While light winds and negligible waves will remain in place for Lake Erie this afternoon...freshening easterlies on Lake Ontario will promote choppy conditions on the west half of Lake Ontario...and particularly in Canadian waters. Similar conditions can be expected tonight and Thursday...as light winds will stay intact on Lake Erie while moderate to fresh easterlies on Lake Ontario will maintain choppy conditions west of Hamlin Beach. Looking further ahead...an intensifying storm passing passing to the west and north of the region will generate strong winds for Friday. This will especially be the case on Lake Erie where gale headlines may be needed. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH/TMA NEAR TERM...TMA/RSH SHORT TERM...AR/RSH LONG TERM...EAJ AVIATION...RSH MARINE...RSH
Hazardous weather outlook, Mar 18, 4:31 AM EDT, 7 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 431 AM EDT Wed Mar 18 2020 NYZ001>008-010>014-019>021-085-190845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 431 AM EDT Wed Mar 18 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold front will cross the eastern Great Lakes Friday bringing strong southwest winds and potentially severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 431 AM EDT Wed Mar 18 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold front will cross the eastern Great Lakes Friday bringing strong southwest winds and potentially severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Reynolds
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 6:32 PM EDT | Small Craft Advisory | BUF | 4 hr |
Nearby
High Wind Watches in New York, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.